Health Q & A with Dr. Michael Jacobson, D.O.: An insightful question on depression and SSRIs
Q: I recently read your article on SSRIs in Heartfelt Magazine. I look forward to an additional discussion in a future issue and appreciate you taking the time to address the subject.
I’ve been on Paxil since 1997 and have experienced a love/hate relationship with the stuff. I’ve balanced off at the 20 milligram dosage and seem to experience a stable mood level, but I tend to have challenges being motivated to accomplish goals and tasks that require effort. An increase in dosage seems to enhance those lackadaisical moods, a decrease reactivates the anxiety, shortened temper and frustration.
I’ve considered many times discontinuing the medication because I simply hate having to take any kind of drug, but then I reconsider because when I’m on meds I am more level-headed.
Can you offer any suggestions for finding motivation to accomplish my goals and projects while on the meds? Thank you!
A: Thank you for your email. I appreciate your transparency and taking the time to write. Your experience with anti-depressants isn’t unusual and points to a couple of observations I have made over the years. I will answer briefly here but hope to expand upon these thoughts in a future column.
First, there are many people struggling with depression. Anti-depressants are the most commonly prescribed class of medications in the United States.
Secondly, anti-depressants rarely “fix” depression. Though they may help people battle emotional lows, they’re usually only part of the solution. In fact, I often tell patients that what I look for in an anti-depressant is a medication to help “stabilize” their negative emotional state so that the person can benefit from other treatment types, such as counseling.
Finally, anti-depressants affect the “reward” pathways in the brain. Thus, while they may blunt the pain of negative emotions, they can blunt the ability to have positive feelings, too.
Stay tuned for more in a future article.
If you have a health question for Dr. Jacobson, CHM Medical Consultant, please email it to firstname.lastname@example.org. This information is not intended to replace the advice of your physician.